Addendum: By the way, 2 weeks ago I had 5 patients randomly tested for Xylazine and 1:5 came back positive in addition to his fentanyl. The DC chief medical examiner’s report does not mention xylazine or the “nitazenes” so we do not know the contribution of these deadly additives to our local drug supply and irreversible overdose rate. These poisons should be tested at autopsy along with norfentanyl.
Moral: You can’t give too much Narcan too fast (Narcan pulmonary edema is rare < 1%)… but Coffin and Salsitz prove that you can give TOO LITTLE TOO SLOWLY (cardiac arrest in < 5 minutes in 42% of patients) which is deadly !! All 3 of our office overdose patients from last year are alive today.
Will our patients who need it be able to afford it ? Will 8 mgs Narcan be enough with 96% fentanyl in DC (see attached slide from Dr. Philip Coffin and Dr. Edwin Salsitz on “Wooden Chest Syndrome”)? We also have a lot of indigent patients in DC and 26% of our OUD deaths are among the homeless!